[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.158.119.60. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Clinicopathologic Reports, Case Reports, and Small Case Series
July 2006

Infliximab-Associated Third Nerve Palsy

Arch Ophthalmol. 2006;124(7):1055-1057. doi:10.1001/archopht.124.7.1055

A third nerve palsy (TNP) may show gadolinium enhancement of the cisternal segment of the oculomotor nerve on magnetic resonance imaging. Causes include inflammation, infection, neoplasm, ophthalmoplegic migraine, and demyelination. Infliximab, a tumor necrosis factor (TNF) α inhibitor, may cause demyelination or increase relapses in patients with multiple sclerosis.1 We report a patient who developed a TNP associated with infliximab use.

Report of a Case

A 47-year-old man with rheumatoid arthritis received monthly infusions of 300 mg of infliximab since December 2002. In February 2004, he was initially seen with painless ptosis of his right upper eyelid along with double vision in left and upgaze.

On examination, he had minimal ptosis and limitation of elevation and adduction of the right eye. Pupils were equal in size and reactivity. Visual acuity, dilated fundus examination, neurologic examination, and review of systems were unremarkable. Other medications included 400 mg of hydroxychloroquine daily and 10 mg of methotrexate weekly. He took latanoprost and carteolol hydrochloride for glaucoma.

Results of rapid plasma reagin, fluorescent treponemal antibody absorption, and angiotensin-converting enzyme tests; blood chemistry; chest computed tomography; and acetylcholine receptor antibody and Tensilon tests were normal. Lumbar puncture findings were unremarkable including cell counts, protein level, cytology, flow cytometry, VDRL test, oligoclonal bands, and fungal cultures. Brain magnetic resonance imaging showed gadolinium enhancement of the cisternal segment of the right oculomotor nerve. There were no white matter lesions or dural enhancement (Figure 1). After stopping infliximab administration, the diplopia and ptosis gradually resolved during 3 months. Repeat magnetic resonance imaging showed resolution of the oculomotor nerve enhancement (Figure 2). No new neurologic symptoms had developed after 16 months' follow-up.

Figure 1
High-resolution axial (A) and coronal (B) fat-suppressed, gadolinium-enhanced, T1-weighted images demonstrate prominent enhancement of the cisternal segment of the right third cranial nerve (arrow).

High-resolution axial (A) and coronal (B) fat-suppressed, gadolinium-enhanced, T1-weighted images demonstrate prominent enhancement of the cisternal segment of the right third cranial nerve (arrow).

Figure 2
A and B, Similar follow-up images in the same patient show resolution of the abnormal enhancement of the right third cranial nerve.

A and B, Similar follow-up images in the same patient show resolution of the abnormal enhancement of the right third cranial nerve.

Comment

Infliximab is a chimeric monoclonal antibody against TNF-α. Early studies demonstrated that anti-TNF antibodies protected animals from developing experimental autoimmune encephalomyelitis. However, a double-blind, placebo-controlled study of 168 patients with multiple sclerosis showed that patients taking an anti–TNF-α agent received no benefit in the treatment group. Instead, significantly more relapses occurred than in the placebo group.1 Therefore, this class of drugs is now contraindicated in patients with multiple sclerosis. Postmarketing surveillance data in 2002 revealed 64 cases of demyelination associated with infliximab use including central nervous system demyelination, chronic inflammatory demyelinating polyradiculoneuropathy, and “neuropathy.”2

Several disorders may cause enhancement of the cisternal segment and palsy of the oculomotor nerve. The transient and isolated nature of the palsy described herein suggests demyelination. Evaluation did not reveal evidence of infection, inflammation, or migraine. Seven cases of demyelinating TNP associated with enhancement of the oculomotor nerve cisternal segment were reported in patients with multiple sclerosis.3 Although, to our knowledge, demyelinating TNP has not been reported previously, others have described peripheral, multifocal motor neuropathy occurring 3 to 24 months after initiation of infliximab therapy.4

The complete effect of infliximab on the immune response is not entirely understood, and therefore, its long-term safety remains unknown. Infliximab may increase the risk of demyelination, which we believe caused the TNP in our patient. Although coincidence is a possibility, physicians should be aware of the potential association when confronted with a patient receiving a TNF-α inhibitor who develops a demyelinating event.

Back to top
Article Information

Correspondence: Dr Lee, Department of Ophthalmology, 420 Delaware St SE, MMC 493, Minneapolis, MN 55455 (mikelee@umn.edu).

Financial Disclosure: None reported.

Funding/Support: This study was supported in part by an unrestricted grant from Research to Prevent Blindness, New York, NY (Dr Lee).

References
1.
The Lenercept Multiple Sclerosis Study Group and The University of British Columbia MS/MRI Analysis Group, TNF neutralization in MS: results of a randomized, placebo-controlled multicenter study. Neurology 1999;53457- 465
PubMedArticle
2.
 Information for the Arthritis Advisory Committee. http://www.fda.gov/ohrms/dockets/ac/03/briefing/3930B1_04_A-Centocor-Remicade%20.pdfAccessed February 8, 2006
3.
Cocito  DBergamasco  BTavella  A  et al.  Multifocal motor neuropathy during treatment with infliximab. J Peripher Nerv Syst 2005;10386- 387
PubMedArticle
4.
Bhatti  MTSchmalfuss  IMWilliams  LSQuisling  RG Peripheral third cranial nerve enhancement in multiple sclerosis. AJNR Am J Neuroradiol 2003;241390- 1395
PubMed
×